Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Columbia, SC

May 28, 2014Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at May 28, 2014, 5:24 PM EDT for Columbia County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2014, 5:24 PM EDT (21:24 UTC)
Expired
May 28, 2014, 6:00 PM EDT
In force
36 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WWUS82 KCAE 282124
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT WED MAY 28 2014

GAZ063>065-282200-
COLUMBIA-MCDUFFIE-RICHMOND-
524 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 600 PM EDT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HARLEM...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT GORDON...GROVETOWN AND HARLEM...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3353 8216 3332 8208 3331 8238 3345 8240
TIME...MOT...LOC 2125Z 259DEG 11KT 3338 8231

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 28, 2:45 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 28, 2:45 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT WED MAY 28 2014

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TONIGHT. A COLD
FRONT WILL PUSH SOUTHWARD INTO THE NORTHERN PORTION OF SOUTH
CAROLINA BY THURSDAY AND THEN CONTINUE SLOWLY AND THROUGH THE AREA
BY FRIDAY NIGHT/EARLY SATURDAY...STALLING JUST SOUTH OF THE AREA
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON CONVECTION DEVELOPING ACROSS THE CSRA AND SOUTHEAST
GEORGIA ASSOCIATED WITH A WEAK SHORTWAVE TRAPPED BENEATH WEAK
UPPER RIDGING...DOWNSTREAM FROM THE CLOSED UPPER LOW OVER THE
LOWER MISSISSIPPI VALLEY. MESOANALYSIS SHOWS SOME DRIER AIR ACROSS
THE NORTHERN AND WESTERN MIDLANDS WITH PWAT VALUES AROUND 1.2
INCHES WHILE PWAT VALUES ARE CLOSER TO 1.5-1.6 INCHES IN THE
SOUTHEAST PART OF THE FORECAST AREA. WARM AIR IN THE MID LEVELS
ALONG WITH SOME GENERAL WEAK SUBSIDENCE UNDER THE RIDGE IS HELPING
TO SUPPRESS CONVECTION. EXPECT SCATTERED CONVECTION THROUGH
EVENING GENERALLY FOCUSED SOUTH OF I-26 WITH THE POSSIBILITY OF AN
ISOLATED SEVERE STORM WITH HAIL AND DAMAGING WINDS AS THE PRIMARY
THREAT GIVEN WEAK WINDS ALOFT AND FAIRLY UNIDIRECTIONAL WIND
FIELDS.

TONIGHT...ONGOING CONVECTION COULD LINGER INTO THE EARLY EVENING
HOURS BUT THINK PRECIPITATION WILL WANE BY MIDNIGHT UNDER
INFLUENCE OF WEAK RIDGING. OTHERWISE...EXPECT PLENTY OF MID/HIGH
LEVEL CLOUDS WHICH WILL HELP INHIBIT FOG DEVELOPMENT. A COLD
FRONT WILL BE APPROACHING FROM THE NORTH...BUT NOT EXPECTED TO
REACH THE REGION UNTIL THURSDAY. TEMPERATURES SHOULD BE
NEAR/SLIGHTLY ABOVE GUIDANCE WITH LOWS IN THE MIDDLE TO UPPER
60S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER LEVEL LOW ACROSS THE WESTERN GULF STATES WILL REMAIN
QUASI-STATIONARY THROUGH FRIDAY NIGHT WITH THE UPPER LEVEL TROUGH
JUST OFFSHORE OF THE EAST COAST DIGS SOUTHWARD. FRONTAL BOUNDARY
WILL CONTINUE APPROACHING THE REGION FROM THE NORTH WITH SOUTHERLY
LOW LEVEL FLOW BLANKETING THE AREA WITH MOISTURE. THIS WILL KEEP
PWAT VALUES IN EXCESS OF 1.5 INCHES THURSDAY AND 1.6 INCHES FRIDAY.
ALTHOUGH INSTABILITY IS HIGHER ON THURSDAY...WITH THE FRONT SLIDING
CLOSER TO THE AREA ON FRIDAY HAVE KEPT HIGHEST POPS FRIDAY AFTERNOON
AND EVENING DUE TO INCREASED LIFT WITH THE FRONT. CHANCES OF SEVERE
THUNDERSTORMS REMAINS LOW THROUGH THE SHORT TERM WITH THE MAIN FOCUS
BEING DAMAGING WINDS FROM PRECIPITATION LOADING. WITH MID AND UPPER
LEVEL FLOW BEING 25 KNOTS OR LESS OVER THE AREA THE POTENTIAL FOR
SLOW MOVING CELLS PRODUCING HEAVY RAIN AND POSSIBLE LOCALIZED
FLOODING ALSO EXISTS. TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER
90S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER
60S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM AS THE UPPER LOW
OVER THE WESTERN GULF STATES SLOWLY DISSIPATED ALLOWING UPPER LEVEL
RIDGING TO DOMINATE. SATURDAY REMAINS THE QUESTION OF THE LONG
TERM AS THE FRONTAL BOUNDARY PUSHES THROUGH THE FORECAST AREA
THROUGH THE DAY. MODELS DIFFER ON THE TIMING OF THE FRONT MOVING
THROUGH THE AREA...AND IF THE SLOWER MODELS ARE RIGHT THE CENTRAL
MIDLANDS THROUGH THE CSRA COULD SEE ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. WITH THE UNCERTAINTY FOR
SATURDAY HAVE REMAINED CONSERVATIVE WITH LITTLE CHANGE IN THE
FORECAST WITH SLIGHT CHANCE POPS OVER THE SOUTHERN MIDLANDS AND
CSRA. HIGH PRESSURE AND SLIGHTLY DRIER AIR WILL DOMINATE FOR
SUNDAY THROUGH MONDAY WITH MOISTURE BEGINNING TO RETURN TO THE
AREA ON TUESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR
TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.

CONVECTION DEVELOPING IN THE CSRA THIS AFTERNOON AND COULD IMPACT
THE AGS/DNL/OGB TERMINALS LATE AFTERNOON. THINK STORMS WILL
GENERALLY REMAIN SOUTH OF CAE/CUB AT LEAST FOR A FEW HOURS SO WILL
NOT MENTION RESTRICTIONS OR THUNDER THERE. CONVECTION EXPECTED TO
WANE DURING THE EVENING HOURS WITH POSSIBLE MVFR FOG DEVELOPING
AGS/OGB 08Z-12Z...ALTHOUGH THE AMOUNT AND THICKNESS OF MID AND
HIGH CLOUDS COULD HAVE AN IMPACT. WEST TO SOUTHWESTERLY WINDS
AROUND 10 MPH THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE
OVERNIGHT...THEN PICK UP AFTER 14Z THURSDAY.

EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE
BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS THURSDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 28, 4:58 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
458 AM EDT WED MAY 28 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
458 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 4:44 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT WED MAY 28 2014

SCZ027-282115-
LEXINGTON-
444 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SPRINGDALE AND THE COLUMBIA METROPOLITAN
AIRPORT...NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...LEXINGTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE AND WEST COLUMBIA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3384 8120 3398 8129 3404 8111 3402 8110
      3401 8107 3399 8105 3393 8102 3391 8103
      3391 8102
TIME...MOT...LOC 2044Z 264DEG 0KT 3396 8113
Local storm report, May 28, 4:51 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
451 PM EDT WED MAY 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 SSW SPRINGDALE        33.95N 81.12W
05/28/2014  E0.50 INCH       LEXINGTON          SC   NWS EMPLOYEE

            HAIL FELL AT THE NWS OFFICE AT COLUMBIA
            METROPOLITAN AIRPORT. HAIL SIZE WAS
            GENERALLY BETWEEN PEA AND DIME SIZE.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, May 28, 5:15 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT WED MAY 28 2014

SCZ027-282145-
LEXINGTON-
515 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 545 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM OAK GROVE TO
LEXINGTON...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LEXINGTON AND OAK GROVE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3408 8116 3405 8112 3402 8110 3401 8108
      3393 8113 3395 8135 3410 8128
TIME...MOT...LOC 2115Z 243DEG 10KT 3397 8117 3397 8127
Special weather statement, May 28, 5:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT WED MAY 28 2014

GAZ063>065-282200-
COLUMBIA-MCDUFFIE-RICHMOND-
524 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 600 PM EDT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HARLEM...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT GORDON...GROVETOWN AND HARLEM...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3353 8216 3332 8208 3331 8238 3345 8240
TIME...MOT...LOC 2125Z 259DEG 11KT 3338 8231

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:44 PM EDTSpecial Weather StatementCAELexington31 min
May 28, 5:15 PM EDTSpecial Weather StatementCAELexington30 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.